Pennsylvania, 2024Drought in Pennsylvania, November 5 to 30, 2024
November 5 to 30, 2024 · NWS CTP · 5 events in 5 counties and zones
Severe (D2) drought conditions began across southeastern Pennsylvania in early November 2024, including portions of Lancaster, Lebanon, Schuylkill, Columbia, and Northumberland counties. Dry conditions persisting throughout the end of the month allowed for severe drought conditions to continue through the end of November 2024.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe (D2) drought conditions began across southeastern Pennsylvania in early November 2024, including portions of Lancaster, Lebanon, Schuylkill, Columbia, and Northumberland counties. Dry conditions persisting throughout the end of the month allowed for severe drought conditions to continue through the end of November 2024.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Nov 5, 6:44 AM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Nov 5, 6:44 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service State College PA
644 AM EST Tue Nov 5 2024
.SYNOPSIS...
* A strong upper level ridge will keep conditions mainly dry and
winds slightly gusty today.
* A weak cold front will push through Pennsylvania Wednesday,
bringing the possibility of light scattered rain across
western PA.
* High pressure will likely settle south into the region late
this week with rain returning Saturday night into Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Clear skies and light winds overnight have allowed temperatures
to drop into the lower 40s across the central ridge and valley
region at daybreak. Mostly sunny skies will prevail today with
increasingly moist southerly flow. Winds this afternoon will
occasionally gust 15 to 20 mph with gusts as high as 25mph in
extreme northwest PA. Dewpoints are expected to increase
significantly today, reaching the 50s and low 60s. The result
will be relative humidity values in the 50 to 65% range, which
should help limit the threat for rapid wildfire spread. Highs
this afternoon will range from the middle 60s in the endless
mountains to middle 70s elsewhere - some 15 to 25 degrees above
average for this time of year.
Winds will ramp up a bit overnight, with gusts in the 20 to 25mph
range generally coming out of the south or southwesterly
direction. Some low clouds are possible east of the Allegheny
Front, especially if winds take a more southeasterly orientation
and bring moisture from the Chesapeake Bay/Atlantic. An
extremely mild night is in store with lows in the upper 50s and
low 60s, which is 20 to 30F above average.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Showers ahead of an approaching cold front will arrive in
northwest PA by daybreak Wednesday. Even with PWATs exceeding
1.25" for much of northwest PA, ongoing drought conditions and
limited forcing for ascent should squash much optimism for
significant rainfall. Rain chances will be maximized along and
west of I-99/north of I-80, but rainfall amounts will remain
less than 0.10" for most of the area. Little to no rain is
expected in southeast PA.
A few rain showers may linger into Thursday across the southern
tier of PA as the cold front is replaced by sprawling high
pressure. Slightly cooler on Thursday, though still several
degrees above average, with highs in the upper 50s, 60s, and low
70s from north to south.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A weak northern stream shortwave will move quickly ESE from the
Upper Great Lakes to the Southern New England Coast Thursday
night into early Friday. No precipitation expected from this
system, though increasing cloud cover is a good possibility.
Also worth monitoring will be the winds on Friday afternoon.
Current guidance indicates the tightest pressure gradient and
associated strong wind gusts will stay north of PA. RH values
may make a run at 30% on Friday, and with very dry fuels, gusty
winds could result in an elevated risk of wildfire spread. Winds
appear likely to remain below Red Flag Warning criteria at this
juncture, but it is worth monitoring. Not a good idea to burn
anything with ongoing dry stretch/drought conditions.
Latest GEFS and EPS indicate the next chance of rain will come
late in the weekend (Sun) associated with a weakening upper
level shortwave lifting into the Grt Lks. Would not surprised to
see that Day7-8 storm fizzle as it arrives, too. Drought is
begetting drought.
&&
.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
At sunrise, a light and increasingly moist southeasterly sfc
flow is bringing some low clouds (IFR cigs) into southern and
eastern Lancaster County, but they have yet to make it as far
northwest as KLNS. Elsewhere, VFR conds prevailed beneath
patchy high and mid-level cloudiness. Borderline LLWS is
possible, with a southwesterly jet of 25-35 kts just above the
sfc.
Will continue to monitor the low clouds over southern and
eastern Lanc Co this AM to see if they manage to build
northwestward and impact KLNS. LLWS concerns should diminish by
mid-morning, as should any lingering low cloudiness over the
Lower Susq VaLley, with predominantly VFR conds expected this
afternoon beneath patchy high and mid-level cloudiness.
Low clouds could redevelop over the Susq Valley tonight. LLWS
should redevelop areawide, with a 35-45 kt southwesterly jet
just above the sfc.
Outlook...
Wed...AM LLWS possible. Early AM low cigs possible over eastern
PA. Showers diminishing as they progress eastward across PA,
with low clouds developing across NW PA.
Thu...AM low cigs/fog possible. Otherwise, becoming VFR.
Fri-Sat...Patchy AM valley fog possible, mainly north.
Otherwise, predominantly VFR.
&&
.FIRE WEATHER...
Srly flow on the backside of a departing high pressure area will
result in rising dewpoints/RH. The increase in moisture should
keep Red Flag worries low this week despite slightly stronger,
gustier winds thru Wed. The very dry fuels and wind could meet
two of the three red flag criteria each day thru Wed.
Just a few hundreths of an inch (tops) of rainfall is expected
this week, and only on the Allegheny Plateau. The Ridge and
Valley region (central and srn mtns) and Susq Valley will likely
stay dry even as a cold front passes on Wed. Lower aftn RHs
Fri-Sat will be paired with lighter wind.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Banghoff/Bowen
NEAR TERM...Banghoff
SHORT TERM...Banghoff
LONG TERM...Lambert/Dangelo
AVIATION...Evanego
FIRE WEATHER...Dangelo
Hazardous weather outlook, Nov 5, 4:28 AM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
428 AM EST Tue Nov 5 2024
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-060930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
428 AM EST Tue Nov 5 2024
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Lancaster
- When
- November 5, 8:00 AM EST to November 30, 11:59 PM EST
- Where
- Lancaster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
D2 (severe) drought conditions began across Lancaster County in early November 2024 before continuing dry conditions allowed further expansion to include most of the county by the end of November 2024.
Drought, Lebanon
- When
- November 5, 8:00 AM EST to November 30, 11:59 PM EST
- Where
- Lebanon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
D2 (severe) drought conditions began across Lebanon County in early November 2024 before continuing dry conditions allowed further expansion to include most of the county by the end of November 2024.
Drought, Schuylkill
- When
- November 5, 8:00 AM EST to November 30, 11:59 PM EST
- Where
- Schuylkill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
D2 (severe) drought conditions began across Schuylkill County in early November 2024 before continuing dry conditions allowed further expansion to include most of the county by the end of November 2024.
Drought, Columbia
- When
- November 5, 8:00 AM EST to November 30, 11:59 PM EST
- Where
- Columbia forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
D2 (severe) drought conditions began across southern Columbia County in early November 2024 and continued through the end of November 2024.
Drought, Northumberland
- When
- November 5, 8:00 AM EST to November 30, 11:59 PM EST
- Where
- Northumberland forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
D2 (severe) drought conditions began across southeastern Northumberland County in early November 2024 and continued through the end of November 2024.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, November 5, 20243 injured · $250,000 · EF1 · 3 events
- Tornado in Iowa, November 5, 2024$120,000 · EF0 · 1 event
- Heavy Snow in Colorado, November 5 to 9, 202451 events
- Strong Wind in Arkansas, November 5, 2024$25,000 · 1 event
- Winter Storm and Winter Weather in Colorado, November 5 to 9, 202412 events
- Winter Storm and Winter Weather in Colorado, November 5 to 6, 202411 events
- Winter Storm and Heavy Snow in Colorado, November 5 to 7, 20249 events
- Flash Flooding and Debris Flow in Puerto Rico, November 5 to 8, 2024$6,000 · 6 events
- Heavy Snow in Colorado, November 5 to 9, 2024$1,000 · 3 events
- Drought in Alabama, November 5 to 30, 20242 events
- Drought and Astronomical Low Tide in Tennessee, November 5 to 30, 20242 events
- Heavy Snow and High Wind in Montana, November 5 to 6, 202450 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219451, 1219452, 1219453, 1219454, 1219474.